Students grapple with vaccine side effects

Courtesy of Simon Torsten via Pixabay.
Courtesy of alirazagurmani9272 via Pixabay.

As an increasing number of Vassar students receive vaccinations for COVID-19, a new problem has emerged: students are experiencing side effects from their shots, some of which are debilitating. These effects came to head as many students received the Johnson & Johnson vaccine provided by the college on Monday, April 12.

Though the Pfizer-BioNTech, Moderna and Johnson & Johnson vaccines are all considered safe and effective by both the FDA and the CDC, each comes with the potential for side effects. The side effects experienced by vaccine recipients vary widely in severity and are sometimes unpredictable. This was highlighted in the J&J vaccine when the FDA and CDC paused its distribution, citing concerns over rare blood clots developed by some individuals. As of April 25, the FDA and CDC have resumed distribution of the J&J vaccine.

According to Vassar’s COVID-19 Dashboard, 72 percent of the student body has self-reported receiving one or two vaccine doses depending on vaccine type. Some students reported feeling no side effects, such as Jared Reimbeau ’24, who got his first Pfizer shot last Saturday and reported no side effects aside from minor soreness in his injected arm. For other students, such as Cael Cosby ’24, it was a different story altogether. 

“The first 24 hours after getting the [J&J] vaccine had the worst side effects to deal with…about 4-5 hours after getting the vaccine, I started getting fever chills, and noticed that my body was really warm but I was feeling cold,” Cosby explained. “I tried to sleep it off because I was also fatigued, but around 3-4 hours later my head was in feverish pain. When I did lay down and try to sleep, I was having fever dreams.” Cosby’s ordeal extended through the night and included a continuous migraine, body aches, nausea and two episodes of vomiting. By the next morning, he felt well enough to do his work, but had sustained fatigue over the next few days.

Another student, Juliana Sprague ’21, reported a similarly lengthy bout of symptoms. “I had pretty notable arm pain and tiredness just after the shot, and then the next day I got hit with nausea and just absolute exhaustion.” Though Cosby’s case and Sprague’s case are on the more extreme end of the spectrum, many students reported similar side effects. Yoshi Sanders ’24 reported chills, fever and body aches lasting a day and fatigue lasting another day and a half. Taara Ram Mohan ’23 reported a fever and a headache the day after getting the vaccine. The common denominator between all of them was that the side effects impeded their ability to attend class or complete work. Juliana recalls: “I was down for the count for like three days which was a lot longer than I anticipated.”

Vassar Health Service has long prepared for the eventuality of students receiving COVID-19 vaccines, as Director of Student Health Service, Margot Schinella, describes: “As with any vaccine, there is always a concern for side effects, so we ramped up

staffing in the department, opened up three additional exam spaces in our

outdoor tent site, stocked vending machines and the bookstore with fever-

reducing medications, and utilized the CoVerfied app to help identify

students reporting any concerning symptoms.” For all that preparation, the intake has been relatively small: “A minimal number of students have reported side effects,” Schinella reported. “Most common was a report of fever or flu-like symptoms.”

A key question is how the possibility of debilitating vaccine side effects will impact productivity of students going forward, as more students get vaccinated and especially as batches of students receive their second Pfizer and Moderna doses, which generally come with stronger side effects than the first. However, this concern may be overblown, a thought shared by Vice President for Communications Amanita Duga-Carroll. “We have not experienced any substantial effect on the flow or productivity of the campus.” Throughout the pandemic, professors have been responsive to the unique challenges and pressures of the pandemic, and, according to Duga-Carroll, vaccine side effects are no exception: “As with any medical issue, our faculty will provide accommodations if those side effects prevent a student from completing their work on time,” she explained. “From what we understand, the faculty have been very responsive to vaccine-related scheduling and health needs of students.”

The students interviewed seemed to agree. “My professors and employer at central dining have been pretty accommodating during this process,” Cosby described. “I got a chance to reschedule due dates and exams, and my teachers were understanding of the symptoms.” Ram Mohan had a similar experience: “My professors were very kind when I reached out to them.” Sprague spoke similarly: “I think I am lucky with my professors being really understanding about pandemic-related things in general and having realistic expectations, so I wouldn’t change anything about my professors.”

Still, some students had suggestions for faculty to improve. Cosby suggested the best way for faculty to deal with side effects was to simply give students as much time as possible to relax and get over them. This was echoed by Sanders: “[Professors should] be open to extending deadlines or even canceling class on days after a large group of people get vaccinated.” Sprague thought that every vaccinated student should get a “guaranteed health advisory day.”

The rapid pace at which students have made vaccine appointments demonstrates the campus-wide push to get the student body vaccinated and restore campus life as it was before the pandemic. Vassar plans to require that students be vaccinated for COVID-19 to return in the fall, hoping to relax or possibly eliminate completely the restrictions that have defined this academic year. This policy is a microcosm of a larger push by colleges and universities across the United States, who have seen their academic calendars disrupted by COVID-19. As Duga-Carroll writes, “We see vaccination as the primary means for a return to a more routine way of life and work at Vassar.”

2 Comments

  1. Although it is important to be aware of potential side effects when considering any medical intervention, it is irresponsible to write a story which presents expected and mild side effects as a cause for concern. It is also irresponsible to conflate the flu-like symptoms most students experienced after receiving immunizations with the very rare blood clot cases associated with the J&J shot. I worry that stories like this will make people fearful of vaccination, even though the benefits far outweigh any risk of potential side effects.

  2. This article is idiotic and covers zero “side effects” that can without-a-doubt be linked to the vaccines.. Also, cmon.. A fear piece during the pandemic? I get it though.. never let a good disaster go to waste eh… Switch gears – I like your writing.. Topics like these are very data driven and should be included.. Lastly, subject is a bit broad? Are you trying to report on vaccine symptoms among the vaccines? promote getting the vaccine?
    Endorsing a :best way” opinion on getting back to normalcy?

    -cheers!

Leave a Reply

Your email address will not be published. Required fields are marked *